Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 58, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 1, 1997, 6:32 PM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 78 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 1997, 6:32 PM CDT (23:32 UTC)
- Expired
- Sep 1, 1997, 7:50 PM CDT
- In force
- 78 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Lincoln County, WI, Marathon County, WI
The radar
The Green Bay radar (KGRB), 146 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:54 PM CDT | Thunderstorm Wind | Merrill, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS1 KGRB 012334 RRA SVRGRB WIC069-073-020050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 632 PM CDT MON SEP 1 1997 * SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY - NORTH CENTRAL WISCONSIN MARATHON COUNTY - CENTRAL WISCONSIN * UNTIL 750 PM CDT * SOME LOCATIONS AFFECTED ATHENS HAMBURG MERRILL * AT 630 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS 20 MILES WEST OF MERRILL TO 30 MILES WEST OF WAUSAU. THE STORMS WERE MOVING SOUTHEAST AT 30 MPH. * THE STORMS WILL BE NEAR ATHENS BY 645 PM AND NEAR MERRILL BY 7 PM CDT. THESE STORMS CONTAIN WINDS TO 60 MPH. MOVE TO A STURDY SHELTER. PLH/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:00 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 1, 4:00 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT MON SEP 1 1997 MAIN FORECAST PROBLEM FOR THE FIRST PERIOD IS CONVECTIVE ACTIVITY. AT 16Z...COLD FRONT WAS LOCATED FROM NEAR INTERNATIONAL FALLS TO NEAR ABR TO NEBRASKA PANHANDLE. SURFACE DEW POINTS IN THE LOWER 70S HAD ADVANCED AS FAR EAST AND NORTH TO WESTERN WISCONSIN WHILE ISENTROPIC CHARTS FROM 12Z SHOWED OVER 16 GM/KG OF MOISTURE AVAILABLE. THETA-E RIDGE PROGGED TO PROGRESS FROM NORTHWEST WISCONSIN EARLY IN THE FORECAST PERIOD TO THE SOUTHEAST CORNER BY MORNING. THIS PUTS BULK OF THE GRB FA IN THE THUNDER THIS EVENING AND EARLY TONIGHT. MODIFIED 12Z GRB SOUNDING GIVES LI OF -5 WITH A CAPE AROUND 1800 JOULES. PRECIPITABLE WATER CONTENT WAS OVER 1.10. FRONT TO MOVE THRU THE GRB AREA EARLY TUESDAY MORNING. TIME-SECTIONS SHOW GREATEST PRECIP THREAT THIS EVENING AND AGAIN POST-FRONTAL DURING THE DAY TOMMORROW. MAIN MESSAGE FROM THIS FRONT HOWEVER IS THAT FALL IS QUICKLY COMING...TEMPS FALL OFF DRAMATICALLY BEHIND IT AND THIS IS SEEN ON NUMERIC GUIDANCE VALUES. COORDINATION WITH LSE..DLH AND MQT. ISAACSON
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.